Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Denver/Boulder, CO

July 14, 2019Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 14, 2019, 6:07 PM MDT for Washington County, Colorado. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2019, 6:07 PM MDT (00:07 UTC)
Expired
Jul 14, 2019, 7:30 PM MDT
In force
83 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Washington County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WGUS55 KBOU 150007
FFWBOU
COC121-150130-
/O.NEW.KBOU.FF.W.0008.190715T0007Z-190715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
607 PM MDT Sun Jul 14 2019

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  Southwestern Washington County in northeastern Colorado...

* Until 730 PM MDT.

* At 607 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain near Lindon. The rain is moving east at 10 mph. Up to 
  two inches of rain have already fallen along highway 36 west of 
  Lindon. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lindon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3969 10353 3977 10353 3976 10333 3967 10333

$$

GIMMESTAD
2 follow-up statements
299 
WGUS75 KBOU 150057
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
657 PM MDT Sun Jul 14 2019

COC121-150130-
/O.CON.KBOU.FF.W.0008.000000T0000Z-190715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington CO-
657 PM MDT Sun Jul 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTHWESTERN WASHINGTON COUNTY...

At 656 PM MDT, Doppler radar indicated that rain was decreasing 
across the warned area. Between two to four inches of rain fell in a 
small area near and west of Lindon between 5 and 7 PM. Flash 
flooding is likely occurring on small creeks and streams in this 
area.

Some locations that will experience flooding include...
Lindon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3969 10353 3977 10353 3976 10333 3967 10333

$$

GIMMESTAD
670 
WGUS75 KBOU 150129
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
729 PM MDT Sun Jul 14 2019

COC121-150138-
/O.EXP.KBOU.FF.W.0008.000000T0000Z-190715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington CO-
729 PM MDT Sun Jul 14 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WASHINGTON COUNTY WILL
EXPIRE AT 730 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Drivers in the area near Lindon 
should watch for possible erosion on rural roads.

LAT...LON 3969 10353 3977 10353 3976 10333 3967 10333

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:45 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Sun Jul 14 2019

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun Jul 14 2019

Scattered thunderstorms have developed pretty much as expected
this afternoon. One batch is moving off the mountains, with
varying intensity and some weakening in the lower elevations.
This weakening was likely due to areas around Denver and Boulder
staying just shy of our convective temps because of the earlier
short wave and increase in clouds. Meanwhile, other storms were
developing along a convergence zone stretching from the northeast
corner of the state to around Akron and then southward into Elbert
County. This area of stronger heating and surface convergence will
likely be the focus for stronger storms through the late
afternoon and early evening hours. We'll still see scattered
showers and storms elsehwere, but coverage and intensity should
gradually decrease with the loss of daytime heating and lack of
any upper level support. Skies will gradually clear overnight.

On Monday, there is very little change in the overall pattern with
a mid level plume of moisture residing over the forecast area.
Precipitable water, specific humidity, instaiblity, and
environmental winds are nearly identical to those observed today.
We'll pretty much paint the same forecast with warm temps and
scattered showers and thunderstorms for the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 240 PM MDT Sun Jul 14 2019

Scattered thunderstorms will continue marching eastward across the
plains Monday evening as activity over the urban corridor and
mountains wanes. A jet starts to push over northern Colorado,
which may allow for a few slightly stronger storms across the far
northeastern plains due to better shear. Heavy rain, hail and
strong wind gusts will continue to be the main hazards as the
subtropical moisture plume stretches overhead.

A WSW-ENE oriented jet ahead of a PacNW upper trough starts
pushing the southern Rockies upper high south and east. This will
decrease PWs slightly Tuesday as the moisture plume sinks southeast
as well. But enough moisture will still be available for another
round of afternoon and evening convection after an even warmer
day. Will again have the threat of strong storms over the northern
plains due to the jet increasing shear.

The upper trough will move over the northern Rockies Wednesday to
limit the moisture to the southern part of the state, allowing for
only isolated to scattered storms to occur mainly south of I70.
Temperatures will continue their warming trend with some 100
degree readings likely across the eastern plains.

The upper high will again rebuild into the state with a drier
airmass to put a cap on most convection across the area for
Thursday and Friday. Temperatures will likely hit their warmest
readings for the week these days.

Subtropical moisture will then move north into the area for
the weekend for a return to afternoon and evening thunderstorms
with slightly cooler temperatures. However, will still stay just
above average for mid-late July, with the plains likely staying
in the 90s and the mountains with 70s and 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 240 PM MDT Sun Jul 14 2019

Main batch of showers and thunderstorms are expected to push east
of the Denver area TAF sites by 00Z. However, still a chance of a
storm lingering til 02-03Z. Once storms move east of the area
winds are expected to switch back to normal south/southwest winds
and stay there overnight. On Monday, we'll see another round of
storms develop after 20Z, with gusty outflow winds to around 30
knots the main aviation hazard once again.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Kriederman
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 14, 10:43 AM MDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1043 AM MDT Sun Jul 14 2019

COZ030>051-151645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1043 AM MDT Sun Jul 14 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of scattered showers and thunderstorms can be
expected this afternoon and early evening. The storms will first
develop over the higher terrain, and then increase in coverage
and spread east across the urban corridor and northeast plains
during the afternoon and early evening.

The stronger storms will produce locally heavy rain, small hail,
frequent lightning, and brief but strong wind gusts to 40 mph.
Stronger storms may result in minor street and small stream
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Expect hot temperatures through the upcoming week with highs in
the mid and upper 90s over the plains, and in the 70s and 80s in
the mountains. Scattered afternoon and evening thunderstorms are
expected Monday and Tuesday, with locally heavy rains and gusty
winds. Wednesday and Thursday will be the warmest days of the
week, with almost no showers or thunderstorms. Friday and Saturday
will see a return of shower activity with the possibility of
locally heavy rain again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Rainfall
reports however would be greatly appreciated.

In the hours before

Special weather statement, Jul 14, 3:10 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Denver CO
310 PM MDT Sun Jul 14 2019

COZ048-049-051-142200-
Phillips County CO-Washington County CO-Logan County CO-
310 PM MDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
SOUTHEASTERN LOGAN AND WESTERN PHILLIPS COUNTIES UNTIL 400 PM MDT...

At 308 PM MDT, Doppler radar was tracking strong thunderstorms 4
miles east of Fleming, near St Petersburg, and near Burdett, or from
25 miles east of Sterling to 20 miles southeast of Sterling.
The storms were moving east at 15 mph.

Penny size hail, heavy rain, and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Haxtun, St Petersburg, Highland Center, Lone Star and Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4044 10242 4044 10278 4035 10278 4029 10301
      4054 10296 4068 10279 4075 10257
TIME...MOT...LOC 2108Z 250DEG 13KT 4052 10283

GIMMESTAD
Special weather statement, Jul 14, 4:31 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Denver CO
431 PM MDT Sun Jul 14 2019

COZ049-142330-
Washington County CO-
431 PM MDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 530 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm over
Burdett, or 19 miles northeast of Akron. This storm was nearly
stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Large quantities of hail are possible causing hazardous
travel and making flooding worse. The worst part of these storms
continues to track just north of Burdett and Lone Star.

Locations impacted include...
Lone Star and Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and a Flash
Flood Warning is in effect for the same area. Avoid this area if
possible. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10278 4035 10280 4031 10279 4030 10279
      4030 10305 4044 10306 4044 10278
TIME...MOT...LOC 2229Z 260DEG 2KT 4037 10297

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:59 PM MDTSpecial Weather StatementBOULarimer46 min
Jul 15, 2:38 PM MDTSpecial Weather StatementBOUBroomfield37 min
Jul 15, 2:45 PM MDTSpecial Weather StatementBOUJefferson30 min
Jul 15, 3:16 PM MDTSpecial Weather StatementBOUBoulder29 min
Jul 15, 3:17 PM MDTSpecial Weather StatementBOUDouglas28 min
Jul 15, 3:24 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer36 min
Jul 15, 3:47 PM MDTAreal Flood AdvisoryBOUDouglas50 min
Jul 15, 3:56 PM MDTSevere Thunderstorm WarningBOULarimer, Weld49 min
Jul 15, 4:00 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert45 min
Jul 15, 4:27 PM MDTAreal Flood AdvisoryBOUElbert93 min
Jul 15, 4:43 PM MDTSpecial Weather StatementBOUElbert32 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.